Texas, 2012

High Wind in Texas, May 11, 2012

May 11, 2012 · NWS SHV · 1 event in 1 county or zone

A strong upper level trough moved across Southeast Texas and Southwest Louisiana during the predawn hours of May 11th. A line of thunderstorms pushed well off the coast of Southeast Texas and Southwest Louisiana by sunrise.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough moved across Southeast Texas and Southwest Louisiana during the predawn hours of May 11th. A line of thunderstorms pushed well off the coast of Southeast Texas and Southwest Louisiana by sunrise. A wake low developed in the wake of the convection across the southern half of Northeast Texas and West Central Louisiana near the vicinity of the Toledo Bend Reservoir. Residents near the lake estimated winds near 60 mph which caused some wind damage in and around the reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 1:26 AM CST, 6 hours 34 minutes earlier.

Area forecast discussion, May 11, 1:26 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
226 AM CDT FRI MAY 11 2012

.DISCUSSION...
UPPER-LOW ACROSS WEST TEXAS MOVING VERY LITTLE THIS MORNING. A
LINEAR BAND OF CONVECTION...STRETCHING FROM THE METROPLEX TO NEAR
PALESTINE AND THEN SOUTHWARD TO HOUSTON...HAS BEEN DRIFTING
NORTHEAST TOWARD LUFKIN AND TYLER. SHOULD SEE WIDESPREAD CONVECTION
ACROSS EAST TEXAS BY DAYBREAK. RAINFALL TODAY SHOULD KEEP
TEMPERATURES AT OR BELOW 80 DEGREES ACROSS MOST LOCATIONS...WITH
COOLEST TEMPERATURES ACROSS TEXAS COUNTIES. UPPER-LOW FORECAST TO
MAKE LITTLE EASTWARD PROGRESS OVER THE NEXT TWENTY-FOUR HOURS. BY
SATURDAY MORNING...CENTER OF LOW FORECAST TO BE ACROSS SOUTH-
CENTRAL OKLAHOMA WITH CORRESPONDING TROUGH AXIS ACROSS EAST TEXAS.
THEREFORE...WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH THE EARLY PART OF THE WEEKEND. BY SUNDAY...UPPER-
LOW SHIFTS EAST WITH IMPROVING CONDITIONS AREAWIDE. TEMPERATURES
REBOUND ACCORDINGLY...WITH HIGHS APPROACHING THE LOW TO MID 80S ON
DURING THE EARLY PART OF THE WORKWEEK. ANOTHER UPPER-LEVEL TROUGH
TO SAG SOUTH AND PUSH A WEAK FRONTAL BOUNDARY ACROSS THE REGION
LATE TUESDAY INTO WEDNESDAY. LINGERING BOUNDARY TO ALLOW FOR
INCREASED CLOUD COVER ALONG WITH A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN ZONES. /05/

&&

.AVIATION...
CONVECTION SO FAR THIS MORNING CONFINED TO THE SOUTHWEST OF OUR NE
TX TERMINAL LOCATIONS BUT THIS SHOULD CHANGE AS WE GET CLOSER TO
SUNRISE...ESPECIALLY NEAR THE LFK TERMINAL. 00Z SHV SOUNDING SHOWED
THAT WE ARE STILL DEALING WITH SOME DRIER AIR BELOW 6KFT BUT THIS
LAYER IS STARTING TO SATURATE PER THE NEW DEVELOPMENT ACROSS NE TX.
FEEL LIKE IT WILL BE A LITTLE LONGER BEFORE WE CAN SATURATE THIS
LAYER AT THE MLU/ELD TERMINAL LOCATIONS.

EXPECTING CEILINGS TO GRADUALLY BECOME MVFR AT OUR NE TX TERMINAL
LOCATIONS LATER THIS MORNING AND THESE CEILINGS WILL LIKELY STAY
THERE MUCH OF THE DAY WITH INTERMITTENT RAIN/THUNDER. FURTHER
EAST...CEILINGS LIKELY WILL REMAIN VFR THROUGH MUCH OF THE DAY
BEFORE CRATERING OVERNIGHT.

LIGHT EAST TO SOUTHEAST WINDS THIS MORNING WILL VEER AROUND TO A
MORE SE COMPONENT NEAR 10KTS BY MIDDAY BEFORE BACKING TO A MORE
EASTERLY DIRECTION OVERNIGHT AS A SFC LOW DEVELOPS ACROSS NE TX.
/13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  62  78  61  78 /  70  60  60  40  20
MLU  82  61  76  62  79 /  40  60  70  60  40
DEQ  75  59  74  58  76 /  50  60  70  40  20
TXK  75  60  74  59  77 /  50  60  60  50  20
ELD  81  60  74  59  76 /  40  60  70  60  40
TYR  76  61  77  61  78 /  80  60  40  30  20
GGG  75  62  77  60  78 /  70  60  40  30  20
LFK  77  63  78  62  79 /  80  60  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/13
Hazardous weather outlook, May 11, 4:52 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
552 AM CDT FRI MAY 11 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
552 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE
REGION TODAY AS AN UPPER-LEVEL DISTURBANCE LINGERS ACROSS TEXAS.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH SOME STORMS. ALTHOUGH
THE POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS EXISTS...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

UPPER-LEVEL DISTURBANCE WILL GENERATE SHOWERS AND THUNDERSTORMS
THROUGH SUNDAY. RAINFALL TOTALS ABOVE TWO INCHES MAY BE POSSIBLE
SOUTH OF INTERSTATE 20 THROUGH SUNDAY AFTERNOON. LOCALLY HEAVY
RAINFALL WITH THE POTENTIAL FOR ISOLATED FLOODING WILL ALSO BE
POSSIBLE. WITH THE EXCEPTION OF ISOLATED STRONG THUNDERSTORMS...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sabine

When
May 11, 8:00 AM CST to 10:00 AM CST
Where
Sabine forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

High winds in association with a wake low caused sustained winds of 40 to 50 mph with gusts estimated to be as high as 60 mph across portions of lower Toledo Bend Reservoir. These winds caused extensive damage to the Holly Park Resort approximately 5 miles north of Milam Texas. Several boats were severely damaged while in their boat stalls. Winds also removed sheet metal from the boat stalls. Several trees were downed onshore which also damaged some boats in the vicinity of the park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370659.